Question

I sero converted in mid August with a 3 week flu line sero conversion illness and started meds at the beginning of October. I'm taking Truvada, Darunavir and ritonavir. Although I had occasionally night sweats in August and September, these went away by the end of September. Within a few days of starting the meds, I am now having night sweats every night, though no other side effect. Are the night sweats side effects of the drugs? Will they go away? Can I do anything to minimize them? Thanks

Answer

Interpreting night sweats in a given patient requires a full understanding of the clinical situation for a given patient. If the CD4 count is low then sweats after starting HIV treatment can be a manifestation of the immune reconstitution syndrome. Hidden health problems (ie hyperthyroidism, TB, lymphoma and many others) need to be considered thus knowledge of a patients clinical status, labs, physical exam findings is needed to interpret sweats after starting HIV medications. Highly recommended to measure your temperature several times a day and record the readings and inform your HIV provider about what your temperature diary displays. KH